Epi-pens are used by patients who have severe allergies (anaphylaxis) to food or bee-stings and can be life-saving. To use one, one only needs to take the cap off, and then forcefully stab into their thigh (it has a device to prevent it from going in too deep). It is a potent vaso-constrictor in addition to causing bronchodilation. Periodically, someone accidentally injects themselves somewhere besides the thigh. Most commonly, in the finger. EMS workers for some reason frequently do this to themselves on a more regular basis. Recently I treated a woman who was an EMT who had inadvertently injected herself in the thumb with a patient’s epi-pen while attempting to administer the drug. She came in with her thumb ashen-white and very painful. This is because the vasoconstriction of the drug causes the blood flow to be diminished to the tip of the finger. As bad as this sounds, it is rarely a serious problem (although people get very worked up about it). If often resolves with just warm soaks and tincture of time. In this case however, we soaked her thumb for about 2 hours with minimal improvement. The next thing to do is to use a injection of a very old anti-hypertensive drug called phentolamine. It is a very potent vaso-dilator (and rarely used any more for routine management of hyperstension) and when injected subcutaneously, will help reverse the effects of the epinephrine. I gave her several injections around the base of the thumb and like magic over the next few minutes, the thumb pinked up and her pain was better. Just like in the text books! Next time, be a little more careful!